CSN Login
Members Online: 14

Morphine

Lena Rose
Posts: 73
Joined: Apr 2010

My husband's radiologist prescribed it, the bottle is sitting in our medicine cabinet. My husband is hesitant to take it-but his throat and tongue are really hurting him today (3 days post-treatment.)Just wondering if anyone has taken it and how it affected you. Thanks.

Ed_PortOrange's picture
Ed_PortOrange
Posts: 110
Joined: Jun 2010

During the 6 weeks of treatment I was taking both Morphine (1 30mg tablet a day) and the liquid Oxy (1 teaspoon every 4 hours or as needed). Now I know why I don't remember as much as my wife does. I stopped taking the Oxy as soon as treatment ended but continued the morphine for the next month. I'm 3 months post now.

It helped with the pain during and the achy feeling that lingers after treatments. I now just take liquid tylenol if I feel the aches.

My prayers are with you.

Kent Cass's picture
Kent Cass
Posts: 1746
Joined: Nov 2009

If it's been in the cabinet- check the date on the bottle. Likely there's a ways to go, but the stuff is only okay to take for a shorter time than most meds.

As for me- yes, did use the liquid in weeks #2,3,5 and 6 of treatment. Did not have to use the last two weeks of treatment, or after. Would not advise him against, but would advise to be cautious with- especially at first. Stuff kinda scared me- ended-up throwing the last 1/3-bottle away. Will likely make him wanna take a nap, with a foolish grin on his face(!). Did that for me= kinda took me a distance away from the physical reality my mouth was experiencing, and that usually led to a nap.

Do his Drs. give him a time frame on when his throat and tongue pain will subside? Is he using Magic Mouthwash, still? And Vicodin? Would advise against using Vicodin at the same time as Morphine- might not be a good idea. My problem was mouth and tongue- not throat, so much, so I cannot advise on throat pain, post-treatment.

Please keep us informed, Lena.

kcass

Greg53's picture
Greg53
Posts: 830
Joined: Apr 2010

Lena,

I had tonsillectomy and neck dissection at same time followed by 7 weeks of rad/chemo. I (reluctantly) used liquid morphine due to sore throat from tonsillectomy. It wiped me out. I really did not know what was going. So morphine did make me goofy, but definitely killed the pain. I only used it a few days then switched to oxycotin (sp?) and then to darvon when pain subsided. I used the darvon as my painkiller thru rad treatment, then weaned myself of it in the next couple of weeks (8 weeks post-treatment and just using ibprofen now).

Tell him not to be afraid to use a painkiller that is effective. And if one is not working, consult with your doc's til you find one that does work. Keep ahead of the pain!

Good luck.
Greg

Skiffin16's picture
Skiffin16
Posts: 8087
Joined: Sep 2009

I had a prescription for Morphine also...

When my percocets ran out that I had, my chemo MD prescribed liquid morphine. I tried it a few times, it made me neauseauous each time and didn't do anything relieving any pain I was having.

I did much better with the thick liquid numbing solution and then either dissolving a percocet in a little water. I also used either liquid hydrocodone, or oxicotin tablets...all of those did the trick knocking the edge off of the pain for me.

John

Scambuster's picture
Scambuster
Posts: 975
Joined: Nov 2009

I had it in liquid , Tab and then IV form - when I was in bad shape in hospital. It does cause constipation, and i think I went through some withdrawal symptoms at the end - which was awful (if that's what it was) but i was on it a while.

It did get me through a rough patch. It's not that bad for you and you do need to take a lot and for a while to encounter serious problems or addiction. Just use sensibly if he needs it.

He will be a bit vague when he takes it, and may not remember everything clearly while under the effect.

Scam

handl1983
Posts: 37
Joined: Mar 2010

Hi Lena!

These doctor's love to give out medications!! They gave my husband morpine tablets at 5mg's. Two weeks and down 13 lbs later, he realized that he was allergic to it. He thought he had the flu. Called his Dr. and they said to keep taking it, which he didnt and finally got over the effects of it. I guess most people are okay with it, but you never know until you take it. Hopefully, all will be well for your hubby. !

God Bless,

Lori

delnative's picture
delnative
Posts: 452
Joined: Aug 2009

... but it p*ssed me off. Actually, it constipated me, and that's what p*ssed me off.
At that point I just said the heck with painkillers and toughed it out. Matter of fact, I still have that bottle of pills kicking around somewhere.
I would not recommend that course of action to anyone else: I think I have a higher tolerance for pain than a lot of people, and your mileage may vary. But for me, the remedy was worse than the pain.

--Jim in Delaware

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network